New York, 2013

Hail and Damaging Wind in New York, July 5, 2013

July 5, 2013 · NWS BGM · 2 events in 1 county or zone

An upper level disturbance circulated around the Bermuda High during the afternoon and resulted in severe thunderstorms across upstate New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance circulated around the Bermuda High during the afternoon and resulted in severe thunderstorms across upstate New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 5, 2:10 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 2:10 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 PM EDT FRI JUL 5 2013

.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL PERSIST OVER THE REGION THROUGH
THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY WITH THE MOST WIDESPREAD COVERAGE OCCURRING DURING THE
AFTERNOON AND EVENING HOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 3 PM...WIDESPREAD SHOWERS/THUNDERSTORMS WERE OCCURRING FROM THE
NRN FINGER LAKES REGION EAST ACROSS THE SYR AREA TO THE WESTERN
MOHAWK VALLEY. THIS ACTIVITY IS BEING ENHANCED BY A MID LEVEL
SHORT WAVE THAT WILL MOVE EAST OF THE REGION BY LATE AFTERNOON.
CAPE VALUES RANGING FROM 1500-2000 J/KG ALONG WITH MODERATE DEEP
LAYER SHEAR COULD SUPPORT A FEW SVR THUNDERSTORMS WITH THE
PRIMARY THREAT DAMAGING WINDS. FURTHER SOUTH ACTIVITY REMAINS
ONLY ISOLATED TO SCATTERED AND IS EXPECTED TO REMAIN SO WITH LESS
FORCING. BY EARLY EVENING WITH LOSS OF DIURNAL HEATING CONVECTION
WILL DIMINISH WITH DRY CONDITIONS EXPECTED.

OVERNIGHT LOWS WILL RANGE FROM THE MID 60S TO LOWER 70S UNDER
PARTLY CLOUDY SKIES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
SATURDAY...STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE NORTHEAST
WITH SFC HIGH PRES OFF THE MID ATLANTIC COAST BRINGING A
CONTINUATION OF WARM AND MUGGY CONDITIONS. MODELS INDICATE ANOTHER
SHORT WAVE MAY TRACK OVER THE RIDGE DURING THE AFTERNOON PRIMARILY
NORTH OF THE FA. MODEL SOUNDINGS INDICATE CAPE VALUES AROUND 1500
J/KG BUT WITH WEAKER FORCING AND LESS BULK SHEAR, CONVECTION IS
EXPECTED TO BE JUST ISOLATED TO SCATTERED WITH THE BEST COVERAGE
ACROSS CENTRAL NY. MAX TEMPS WILL RANGE FROM THE MID 80S TO LOWER
90S.

SATURDAY NIGHT...ONCE DAYTIME HEATING SUBSIDES CONVECTION WILL
QUICKLY WEAKEN AGAIN DURING THE EARLY EVENING HOURS WITH MUCH OF
THE OVERNIGHT PERIOD DRY. ANOTHER MUGGY/MILD NIGHT.

SUNDAY THROUGH MONDAY...UPPER LEVEL RIDGE WILL FLATTEN DURING THIS
PERIOD AS MID WEST TROF MOVES EAST WITH H5 LOW SOMEWHERE BETWEEN
THE MID ATLANTIC REGION TO CENTRAL PA BY MONDAY. THE NAM POSITIONS THIS
FEATURE FARTHER SOUTH WITH THE GFS/ECMWF NORTH. AS THIS OCCUR THE
UPPER LEVEL FLOW ACROSS THE NORTHEAST BECOMES MORE ZONAL.

SCATTERED CONVECTION IS EXPECTED EACH AFTERNOON/EVENING WITH
ISOLATED ACTIVITY CONTINUING THROUGH THE SUNDAY NIGHT PERIOD AS
UPPER LEVEL SUPPORT MAY KEEP ACTIVITY GOING. PWATS WILL REMAIN
HIGH THROUGH THE PERIOD SO ANY CONVECTIVE ACTIVITY WILL BE
ASSOCIATED WITH HEAVY DOWNPOURS.

MAX TEMPS BOTH SUNDAY/MONDAY WILL RANGE IN THE MID 80S TO AROUND 90.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PTRN WILL BE TRANSITIONING TO A MORE ZONAL REGIME IN THE MED RNG.
REMNANTS OF THE UPR LOW CRNTLY OVER THE CNTRL U.S. XPCTD TO BE
OVER PA ON MON...MOVG OFF THE CST TUE NGT. ZONAL FLOW FOLLOWING
THIS FEATURE WITH MULTIPLE EMBEDDED S/WV'S. POTNL FOR A FEW ROUNDS
OF CONVECTION IN THIS PTRN (PSBLY NON-DIURNAL) UNTIL FROPA ON
THU...WITH HI PRES XPCTD TO BUILD IN FROM THE GTLAKES LATE IN THE
WEEK. MAXES GNRLY L/M80S WITH 65-70 FOR LOWS...A BIT COOLER
(MAYBE) FOR FRI.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCT SHRA/TSRA MAINLY CONCENTRATED ACROSS THE FINGER LAKES/LAKE
PLAIN AND WRN MOHAWK VLY WILL BRING TEMPO MVFR CONDITIONS TO
SYR/RME THIS AFTN. OTRW...MAINLY VFR TO PREVAIL ELSEWHERE WITH THE
OUTSIDE CHC FOR SHRA/TSRA. OVRNIGHT...MAINLY VFR WITH POTNL FOR
MVFR VSBY'S LATE IN BR/HZ. XPCT BKN MVFR CIGS TMRW MRNG IN DVLPNG CU
DECK BEFORE BASES LIFT TO LOW-END VFR BY 15Z. BETTER CHCS FOR SCT
SHRA/TSRA WILL BE AFTER 18Z SAT. WINDS SWLY ARND 10 KTS THIS AFTN
(GUSTY WINDS PSBL NEAR TSRA)...LIGHT SWLY TNGT...THEN WSW ON SAT
MRNG ARND 10 KTS.

.OUTLOOK...
SATURDAY NIGHT THROUGH WEDNESDAY...
SCT SHRA/TSRA ARE ANTICIPATED EACH AFTN/EVE...WITH BRIEF
RESTRICTIONS PSBL. MVFR RESTRICTIONS ALSO PSBL IN EARLY MRNG
STRATUS/FOG. OTRW VFR PREVAILS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 5, 2:29 PM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
329 PM EDT FRI JUL 5 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
329 PM EDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS THEN DIMINISH. WITH AN UNUSUALLY MOIST AIRMASS IN
PLACE...ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF VERY HEAVY
DOWNPOURS AND LOCALIZED MINOR FLOODING. ADDITIONALLY...A STORM OR
TWO MAY APPROACH SEVERE LIMITS WITH STRONG WINDS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AFTERNOON, A
FEW OF THESE STORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Special weather statement, Jul 5, 1:17 PM EST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT FRI JUL 5 2013

NYZ009-018-036-037-052000-
MADISON-NORTHERN ONEIDA-ONONDAGA-SOUTHERN ONEIDA-
217 PM EDT FRI JUL 5 2013

...HEAVY RAINFALL, WIND GUSTS TO 40 MPH...AND SMALL HAIL WILL
ACCOMPANY THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ACROSS ONONDAGA...MADISON AND ONEIDA
COUNTIES WILL PRODUCE RAINFALL RATES UP TO ONE INCH PER
HOUR, AND WIND GUSTS TO 40 MPH. THE THUNDERSTORMS WILL BE MOST
NUMEROUS NORTH OF THE THRUWAY. HEAVY RAINFALL MAY CAUSE
DITCHES AND CULVERTS TO OVERFLOW, AND PONDING OF WATER IN LOW LYING
AREAS.
Special weather statement, Jul 5, 3:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 PM EDT FRI JUL 5 2013

NYZ009-018-036-037-052130-
MADISON NY-ONEIDA NY-ONONDAGA NY-
431 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT CENTRAL ONEIDA...CENTRAL ONONDAGA
AND NORTHWESTERN MADISON COUNTIES...

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  SYRACUSE...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  KIRKVILLE AND GREEN LAKES STATE PARK AT 440 PM EDT...
  CHITTENANGO AT 445 PM EDT...
  OLD ERIE CANAL STATE HISTORIC PARK AND LAKEPORT AT 450 PM EDT...
  CANASTOTA AT 455 PM EDT...
  UNION CORNERS AND WAMPSVILLE AT 500 PM EDT...
  ONEIDA CASTLE AND ONEIDA AT 505 PM EDT...
  VERONA AND NEW LONDON AT 510 PM EDT...
  VERONA MILLS AND VERNON AT 515 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4311 7515 4306 7521 4305 7525 4297 7618
      4314 7622 4319 7599 4316 7589 4321 7588
      4333 7520

/TAC
Special weather statement, Jul 5, 4:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
514 PM EDT FRI JUL 5 2013

NYZ036-037-046-052215-
MADISON NY-ONEIDA NY-OTSEGO NY-
514 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON...NORTH CENTRAL
OTSEGO AND SOUTH CENTRAL ONEIDA COUNTIES...

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR NELSON...
  AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MORRISVILLE AND WEST EATON AT 525 PM EDT...
  HAMILTON AND MUNNSVILLE AT 530 PM EDT...
  MADISON AND PECKSPORT AT 535 PM EDT...
  SOLSVILLE AND ORISKANY FALLS AT 540 PM EDT...
  STOCKWELL AT 545 PM EDT...
  WATERVILLE AND NORTH BROOKFIELD AT 550 PM EDT...
  HUBBARD CORNERS AND PARIS AT 555 PM EDT...
  BRIDGEWATER AND CHADWICKS AT 600 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4280 7494 4279 7586 4297 7589 4305 7521
      4291 7519 4286 7520 4287 7515 4290 7512
      4291 7509 4285 7494

/TAC
Special weather statement, Jul 5, 5:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 PM EDT FRI JUL 5 2013

NYZ016-052345-
SENECA NY-
653 PM EDT FRI JUL 5 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA COUNTY...

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED OVER EXTREME
  NORTHWESTERN SENECA COUNTY...AND MOVING NORTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL...BRIEF
TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING.

DUE TO THE POTTENTIAL OF CLOUD TO GROUND LIGHTNING....IF
OUTSIDE...MOVE INDOORS IMMEDIATELY!

ALSO...SINCE THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY
RAIN...THERE COULD BE SOME LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4301 7687 4297 7690 4291 7696 4301 7696

MJN

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seneca

When
July 5, 6:00 PM EST
Where
Seneca County, Tyre
Measured
0.88 in hail
Reported by
Public
Coordinates
42.980, -76.800

Torrential rain of 0.75 inches in 10 minutes along with leaves and small limbs blew down due to strong wind.

Thunderstorm Wind, Seneca

When
July 5, 6:00 PM EST
Where
Seneca County, Tyre
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$1,000
Reported by
Public
Coordinates
42.980, -76.800

Several trees were uprooted, including one fairly large walnut, corn flattened and a six inch diameter tree was snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454520, 454521.